Purpose: To assess fracture risk associated with different antiepileptic drugs (AEDs). An increased fracture risk has been reported in patients with epilepsy. Classical AEDs have been associated with decreased bone mineral density. The effects of newer AEDs are unknown.
Methods: We undertook a population-based pharmacoepidemiologic case-control study with any fracture as outcome and use of AEDs as exposure variables (124,655 fracture cases and 373,962 controls).
Results: All AEDs were associated with an increased fracture risk in an unadjusted analysis. After adjustment for prior fracture, use (ever) of corticosteroids, comorbidity, social variables, and diagnosis of epilepsy, carbamazepine [CBZ; odds ratio (OR), 1.18; 95% confidence interval (CI), 1.10-1.26], [and oxcarbazepine (OXC; 1.14, 1.03-1.26)], clonazepam (CZP; 1.27, 1.15-1.41), phenobarbital (PB; 1.79, 1.64-1.95), and valproate (VPA; 1.15, 1.05-1.26) were statistically significantly associated with risk of any fracture. Ethosuximide (0.75, 0.37-1.52), lamotrigine (1.04, 0.91-1.19), phenytoin (1.20, 1.00-1.43), primidone (1.18, 0.95-1.48), tiagabine (0.75, 0.40-1.41), topiramate (1.39, 0.99-1.96), and vigabatrin (0.93, 0.70-1.22) were not statistically significantly associated with fracture risk after adjustment for confounders. The relative increase was modest and in the same range for the significant and nonsignificant results. CBZ, PB, OXC, and VPA displayed a dose-response relation. Fracture risk was more increased by liver-inducing AEDs (OR, 1.38; 95% CI, 1.31-1.45) than by noninducing AEDs (1.19; 95% CI, 1.11-1.27).
Conclusions: A very limited increased fracture risk is present in users of CBZ, CZP, OXC, PB, and VPA. A limited significant increase cannot be excluded for the other AEDs because of the statistical power.